zbMATH — the first resource for mathematics

Transition formulas for involution Schubert polynomials. (English) Zbl 06941774
Summary: The orbits of the orthogonal and symplectic groups on the flag variety are in bijection, respectively, with the involutions and fixed-point-free involutions in the symmetric group \(S_n\). Wyser and Yong have described polynomial representatives for the cohomology classes of the closures of these orbits, which we denote as \({\hat{\mathfrak S}}_y\) (to be called involution Schubert polynomials) and \(\hat{\mathfrak S}^{\mathtt{FPF}}_y\) (to be called fixed-point-free involution Schubert polynomials). Our main results are explicit formulas decomposing the product of \({\hat{\mathfrak S}}_y\) (respectively, \(\hat{\mathfrak S}^{\mathtt{FPF}}_y\)) with any \(y\)-invariant linear polynomial as a linear combination of other involution Schubert polynomials. These identities serve as analogues of Lascoux and Schützenberger’s transition formula for Schubert polynomials, and lead to a self-contained algebraic proof of the nontrivial equivalence of several definitions of \({\hat{\mathfrak S}}_y\) and \( \hat{\mathfrak S}^{\mathtt{FPF}}_y\) appearing in the literature. Our formulas also imply combinatorial identities about involution words, certain variations of reduced words for involutions in \(S_n\). We construct operators on involution words based on the Little map to prove these identities bijectively. The proofs of our main theorems depend on some new technical results, extending work of Incitti, about covering relations in the Bruhat order of \(S_n\) restricted to involutions.

20B30 Symmetric groups
14M15 Grassmannians, Schubert varieties, flag manifolds
05E05 Symmetric functions and generalizations
20F55 Reflection and Coxeter groups (group-theoretic aspects)
14M27 Compactifications; symmetric and spherical varieties
Full Text: DOI
[1] Abe, H; Billey, S, Consequences of the lakshmibai-sandhya theorem: the ubiquity of permutation patterns in Schubert calculus and related geometry, Adv. Stud. Pure Math., 71, 1-52, (2016) · Zbl 1378.14053
[2] Bergeron, N; Billey, S, RC-graphs and Schubert polynomials, Exp. Math., 2, 257-269, (1993) · Zbl 0803.05054
[3] Bertiger, A.: The orbits of the symplectic group on the flag manifold. Preprint, arXiv:1411.2302 (2014) · Zbl 1303.05212
[4] Braden, T; Billey, S, Lower bounds for Kazhdan-Lusztig polynomials from patterns, Transform. Groups, 8, 321-332, (2003) · Zbl 1063.20044
[5] Billey, S; Haiman, M, Schubert polynomials for the classical groups, J. AMS, 8, 443-482, (1995) · Zbl 0832.05098
[6] Billey, SC; Jockusch, W; Stanley, RP, Some combinatorial properties of Schubert polynomials, J. Algebraic Comb., 2, 345-374, (1993) · Zbl 0790.05093
[7] Brion, M, The behaviour at infinity of the Bruhat decomposition, Comment. Math. Helv., 73, 137-174, (1998) · Zbl 0935.14029
[8] Can, MB; Joyce, M; Wyser, B, Chains in weak order posets associated to involutions, J. Comb. Theory Ser. A, 137, 207-225, (2016) · Zbl 1325.05183
[9] Can, M. B., Joyce, M., Wyser, B.: Wonderful symmetric varieties and schubert polynomials. Preprint arXiv:1509.03292 (2015) · Zbl 1423.14292
[10] Hamaker, Z., Marberg, E., Pawlowski, B.: Involution words: counting problems and connections to Schubert calculus for symmetric orbit closures. Preprint arXiv:1508.01823 (2015) · Zbl 1394.05139
[11] Hamaker, Z; Marberg, E; Pawlowski, B, Involution words II: braid relations and atomic structures, J. Algebraic Comb., 45, 701-743, (2017) · Zbl 1362.05137
[12] Hamaker, Z., Marberg, E., Pawlowski, B.: Schur \(P\)-positivity and involution Stanley symmetric functions. In: IMRN, rnx274 (2017) · Zbl 1362.05137
[13] Hamaker, Z., Marberg, E., Pawlowski, B.: Fixed-point-free involutions and Schur \(P\)-positivity. Preprint arXiv:1706.06665 (2017) · Zbl 1362.05137
[14] Hu, J; Zhang, J, On involutions in symmetric groups and a conjecture of Lusztig, Adv. Math., 287, 1-30, (2016) · Zbl 1338.20004
[15] Hultman, A, Fixed points of involutive automorphisms of the Bruhat order, Adv. Math., 195, 283-296, (2005) · Zbl 1102.06002
[16] Hultman, A, The combinatorics of twisted involutions in Coxeter groups, Trans. Am. Math. Soc., 359, 2787-2798, (2007) · Zbl 1166.20030
[17] Hultman, A, Twisted identities in Coxeter groups, J. Algebraic Comb., 28, 313-332, (2008) · Zbl 1160.20033
[18] Hultman, A; Vorwerk, K, Pattern avoidance and Boolean elements in the Bruhat order on involutions, J. Algebraic Comb., 30, 87-102, (2009) · Zbl 1225.06002
[19] Humphreys, J.E.: Reflection Groups and Coxeter Groups. Cambridge University Press, Cambridge (1990) · Zbl 0725.20028
[20] Incitti, F, The Bruhat order on the involutions of the symmetric group, J. Algebraic Comb., 20, 243-261, (2004) · Zbl 1057.05079
[21] Knutson, A.: Schubert polynomials and symmetric functions, notes for the Lisbon Combinatorics Summer School. http://www.math.cornell.edu/allenk/ (2012) · Zbl 1338.20004
[22] Knutson, A; Miller, E, Subword complexes in Coxeter groups, Adv. Math., 184, 161-176, (2004) · Zbl 1069.20026
[23] Lam, T; Shimozono, M, A little bijection for affine Stanley symmetric functions, Seminaire Lotharingien de Combinatoire, 54A, b54ai, (2006) · Zbl 1178.05099
[24] Lascoux, A; Schützenberger, M-P, Schubert polynomials and the Littlewood-Richardson rule, Lett. Math. Phys., 10, 111-124, (1985) · Zbl 0586.20007
[25] Little, DP, Combinatorial aspects of the lascoux-schützenberger tree, Adv. Math., 174, 236-253, (2003) · Zbl 1018.05102
[26] Macdonald, I.G.: Notes on Schubert Polynomials, Laboratoire de combinatoire et d’informatique mathématique (LACIM). Universite du Québec a Montréal, Montreal (1991)
[27] Manivel, L.: Symmetric Functions, Schubert Polynomials, and Degeneracy Loci. American Mathematical Society, Providence (2001) · Zbl 0998.14023
[28] Monk, D, The geometry of flag manifolds, Proc. Lond. Math. Soc., 9, 253-286, (1959) · Zbl 0096.36201
[29] Rains, EM; Vazirani, MJ, Deformations of permutation representations of Coxeter groups, J. Algebraic Comb., 37, 455-502, (2013) · Zbl 1277.20042
[30] Richardson, RW; Springer, TA, The Bruhat order on symmetric varieties, Geom. Dedicata, 35, 389-436, (1990) · Zbl 0704.20039
[31] Richardson, RW; Springer, TA, Complements to: the Bruhat order on symmetric varieties, Geom. Dedicata, 49, 231-238, (1994) · Zbl 0826.20045
[32] Wyser, BJ; Yong, A, Polynomials for symmetric orbit closures in the flag variety, Transform. Groups, 22, 267-290, (2017) · Zbl 1400.14130
[33] Wyser, BJ; Yong, A, Polynomials for \(\text{GL}_p× \text{ GL }_q\) orbit closures in the flag variety, Sel. Math., 20, 1083-1110, (2014) · Zbl 1303.05212
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.